Anxiety

Anxiety: Buspar is out; Gabapentin is in

I’ve been taking buspar for quite a while for anxiety and as an enhancement to my antidepressant. It’s always been friendly to me and it seems to act quickly for me, which is nice. Something funky happened after I went off of my nortriptyline (anti-depressant) and tapered back onto it though…suddenly, I started having side-effects from the buspar.

At first, I thought it was my stimulant medication – my heart rate would go up, and I would feel a little woozy and just slightly nauseated. Easy peasy, I thought, I’ll just stop taking my stimulant for a few days to see if that’s what the problem is. However, I kept having the same problem at the same time every day. Thought it over for a minute and realized that I take the stimulant AND the buspar at the same time every day. Oh man…I was really bummed to realize that it might be the buspar. I loved the buspar.

Well I tried going without the buspar and indeed, the problem stopped happening.

So this week, when I went to check in with my prescriber, we decided that buspar is out – and gabapentin is in.

Gabapentin is interesting – it’s an anti-convulsant/anti-seizure med that is sometimes used to treat other things, like anxiety. This is particularly interesting to me, because I’m convinced that I have mild temporal lobe seizures that manifest as a weird smell. I haven’t medically confirmed this, it’s just a theory I have going – olfactory phenomena like this can also be migraine-related, but in reading anecdotal accounts, it seems my imaginary smell could also be a seizure or pre-seizure aura. Whatever. Long story. There’s a lot of overlap between migraine and epilepsy symptoms. It’s something I’m investigating in the long term. Short version: I’m interested to see if my smell auras disappear while I’m taking gabapentin.

So far, it’s not a bad experience, I’ve been taking it for a couple of days. Being as med sensitive as I am, I’m only taking a very small dose, and I’m already feeling an effect – and I like the effect, mostly. I feel a little bit outside of my body but I’ve read that this sensation can go away over a bit of time. Mostly I just feel calm (which is good because my anxiety over the past month had gotten to a really critically bad level) and productive (I love productive). Right now I feel like the dosage might be a tiny bit high – but I know I need to give it time so I can see what it really does over the course of a week or two, before I make a change, if nothing quantifiably bad is happening.

All that’s happening now is that I’m getting lots of stuff done in totally normal amounts of time, and my mood is very stable. Great. I can deal with that. Considering I was ready to climb out of my skin two days ago, and my prescriber described me as seeming “very rattled”, I’m calling gabapentin totally tolerable and seemingly beneficial.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s